Alert archive / Iowa / Flash Flood Warnings in 2022

Flash Flood Warning 5, NWS Sioux Falls, SD

July 7, 2022Plymouth County, Woodbury County, Iowa; Union County, South Dakota; Dakota County, Nebraska

NWS Sioux Falls, SD issued this flash flood warning at Jul 7, 2022, 4:44 PM CDT for Plymouth County, Woodbury County, Iowa; Union County, South Dakota; Dakota County, Nebraska. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2022, 4:44 PM CDT (21:44 UTC)
Expired
Jul 7, 2022, 6:45 PM CDT
In force
2 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

Counties Plymouth County, IA, Woodbury County, IA, Dakota County, NE, Union County, SD

The radar

The Sioux Falls radar (KFSD), 125 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 5:40 PM CDTFLASH FLOOD3 Wnw Sioux City, IALOCAL LAW ENFORCEMENT HAS REPORTED MULTIPLE CARS STALLED ON W 19TH STREET IN SIOUX CITY AND MULTIPLE LOW LYING ROADS FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 56 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2022-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2022-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
217 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
950 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

886 
WGUS53 KFSD 072144
FFWFSD
IAC149-193-NEC043-SDC127-072345-
/O.NEW.KFSD.FF.W.0005.220707T2144Z-220707T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
444 PM CDT Thu Jul 7 2022

The National Weather Service in Sioux Falls has issued a

* Flash Flood Warning for...
  Southwestern Plymouth County in northwestern Iowa...
  Northwestern Woodbury County in west central Iowa...
  Northeastern Dakota County in northeastern Nebraska...
  Southeastern Union County in southeastern South Dakota...

* Until 645 PM CDT.

* At 444 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. The expected rainfall rate is 1.5 to 3 inches in 1 
  hour. Additional rainfall amounts of 1 to 2 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of urban areas, highways, streets and
           underpasses as well as other poor drainage and low-
           lying areas.

* Some locations that will experience flash flooding include...
  Sioux City, South Sioux City, Sergeant Bluff, North Sioux City, 
  Dakota City and Hinton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4240 9648 4261 9655 4266 9630 4238 9628

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1.5-3 INCHES IN 1 HOUR

$$

Gillispie
2 follow-up statements
190 
WGUS73 KFSD 072249
FFSFSD

Flash Flood Statement
National Weather Service Sioux Falls SD
549 PM CDT Thu Jul 7 2022

IAC149-193-NEC043-SDC127-072345-
/O.CON.KFSD.FF.W.0005.000000T0000Z-220707T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Plymouth IA-Woodbury IA-Dakota NE-Union SD-
549 PM CDT Thu Jul 7 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM CDT THIS 
EVENING FOR SOUTHWESTERN PLYMOUTH, NORTHWESTERN WOODBURY, 
NORTHEASTERN DAKOTA AND SOUTHEASTERN UNION COUNTIES...

At 549 PM CDT, Local law enforcement reported thunderstorms 
producing heavy rain across the warned area. A few vehicles are 
stalled out on west 19th street, with numerous low-lying roads and 
intersections being reported as flooded in Sioux City, Iowa. Between 
2 and 3 inches of rain have fallen. The expected rainfall rate is 1 
to 2 inches in 1 hour. Additional rainfall amounts of 1 to 2 inches 
are possible in the warned area. Flash flooding is already occurring.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Law enforcement reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Sioux City, South Sioux City, Sergeant Bluff, North Sioux City, 
  Dakota City and Hinton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4240 9648 4261 9655 4266 9630 4238 9628

FLASH FLOOD...OBSERVED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

APT
009 
WGUS73 KFSD 072341
FFSFSD

Flash Flood Statement
National Weather Service Sioux Falls SD
641 PM CDT Thu Jul 7 2022

IAC149-193-NEC043-SDC127-072351-
/O.EXP.KFSD.FF.W.0005.000000T0000Z-220707T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Plymouth IA-Woodbury IA-Dakota NE-Union SD-
641 PM CDT Thu Jul 7 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 645 PM CDT THIS EVENING FOR 
SOUTHWESTERN PLYMOUTH, NORTHWESTERN WOODBURY, NORTHEASTERN DAKOTA 
AND SOUTHEASTERN UNION COUNTIES...

Flood waters have receded. While light rainfall rates will likely 
continue for an additional hour or two, flooding is no longer 
expected to pose a threat. Please continue to heed remaining road 
closures.

LAT...LON 4240 9648 4261 9655 4266 9630 4238 9628

$$

APT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 1:10 PM CDT, 3 hours 34 minutes earlier.

Area forecast discussion, Jul 7, 1:10 PM CDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
110 PM CDT Thu Jul 7 2022

.SHORT TERM...(This Evening through Friday)
Issued at 110 PM CDT Thu Jul 7 2022

Showers and thunderstorms will remain possible tonight into Friday
morning. An ongoing cluster of storms in central SD should persist
and move into southeast SD and southwest MN this evening. For now it
seems like the better chances will be near and north of I-90. The
environment ahead of this cluster of storms is not overly impressive
but still supportive of continued development. CAPE values likely in
the 1000-2000 J/kg range, DCAPE about 500-700 J/kg with little to no
shear to really speak of. With the weak low level flow and not very
strong steering flow the storm relative inflow suggests a
southeastward movement to this cluster through the afternoon and
evening. While severe weather is not impossible, it's pretty
unlikely with the expected CAPE and freezing level at 13000 feet
AGL. The main threats should be heavy rain, wind gusts of 30 to 50
mph and lightning. The weak troughiness helping drive this activity
should move east of the area mid to late morning Friday bringing an
end to the chances for Friday afternoon. Lows tonight will be in the
60s and highs on Friday in the 80s. Still a bit on the humid side
with fairly light easterly flow.

.LONG TERM...(Friday Night through Thursday)
Issued at 110 PM CDT Thu Jul 7 2022

Friday night into Saturday will see upper level ridging build into
the area so not expecting any showers or storms. This should bring a
southerly wind back to the area, possibly a bit breezy at times.
Temperatures will also warm a bit with lows in the mid to upper 60s
and highs in the 80s near and east of Interstate 29 and in the 90s
to the west. With the expected dew points in the upper 60s the heat
index will climb into the mid and upper 90s west of I-29. There
should be a decent wave that moves by to the north and increases
warm air advection so a few storms could scrape parts of central SD
then along highway 14, bit chances farther south drop off pretty
quickly. While storms will have trouble developing with a decent cap
in place, if they can the instability and shear are plenty strong to
support isolated supercells.

Saturday night into Sunday night will show the best chance for some
stronger to severe storms, especially later Sunday afternoon into
Sunday night. The big question Saturday night is whether or not
storms can develop in the afternoon with peak heating or later in
the evening with the wave the moves by to the north and stirs up
some warm advection. The ridge flattens on Sunday and turns low
level flow a little more southwest with a front expected to move
into the area through the afternoon and evening. Ahead of this front
will be very hot with a decent chance for heat indices to reach 100
to 105 degrees. We will once again be fighting capping a bit on
Sunday but with the stronger forcing suspect development will occur
and severe weather is more likely during this time. Plenty of
instability, likely about 3500 J/kg and good shear with a solid mid
and upper level westerly jet so possibly some supercells to start
and potentially develop into a line. It is way too far out to
determine what will happen however as any activity Saturday night
will play a role in what occurs Sunday afternoon and evening.

Monday into Tuesday will see the area on the backside of a large
upper level trough with upper level ridging building into the area
Wednesday into Thursday. This will keep temperatures at or a little
above normal with low chances for showers and thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1229 PM CDT Thu Jul 7 2022

Some patchy MVFR ceilings remain but for the most parts have
scoured out to few or scattered. Showers and thunderstorms should
become more numerous through the afternoon into the evening, but
for now severe storms still appear unlikely. However with any of
the storms locally heavy rain, lightning and wind gusts around 40
mph will be possible. The better chances for the stronger winds
will be north of I-90. If the showers and storms are numerous
enough the MVFR fog and stratus later tonight will be less likely,
so confidence in that development is low.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...08
Hazardous weather outlook, Jul 7, 9:54 AM CDT, 6 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
954 AM CDT Thu Jul 7 2022

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-055-056-061-062-065>071-081500-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-McCook-Minnehaha-
Hutchinson-Turner-Bon Homme-Yankton-Union-
954 AM CDT Thu Jul 7 2022

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are expected today through
tonight. An isolated storm could be strong to severe, although the
risk is very low. Locally heavy rainfall is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Temperatures rise for the upcoming weekend, with heat index values
rising above 95 degrees on Sunday. Chances for storms return later
Sunday. Although details are uncertain, strong to severe storms
may be possible Sunday afternoon and Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ038-039-050-052>054-057>060-063-064-081500-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-
Davison-Hanson-Charles Mix-Douglas-
954 AM CDT Thu Jul 7 2022

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight

Strong thunderstorms will be possible this afternoon into the
evening.The main threats from these storms will be wind gusts of
30 to 50 mph and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The thunderstorm threat returns this weekend. Isolated storms will
be possible Saturday afternoon and evening but confidence is
fairly low. The better chances will be Sunday when a few strong to
severe storms are possible.

Temperatures rise for the upcoming weekend, with afternoon heat
indices in the mid and upper 90s both Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 7, 3:47 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Sioux Falls SD
347 PM CDT Thu Jul 7 2022

IAZ020>022-031-032-NEZ013-014-SDZ039-040-053>056-059>062-065>071-
080000-
Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Kingsbury-
Brookings-Sanborn-Miner-Lake-Moody-Davison-Hanson-McCook-
Minnehaha-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Clay-Union-
Including the cities of Le Mars, Cherokee, Storm Lake,
Sioux City, Ida Grove, Holstein, Battle Creek, Wakefield, Ponca,
Allen, South Sioux City, De Smet, Arlington, Lake Preston,
Brookings, Woonsocket, Howard, Madison, Orland, Flandreau,
Mitchell, Alexandria, Emery, Salem, Canistota, Bridgewater,
Montrose, Sioux Falls, Parkston, Freeman, Menno, Tripp, Clayton,
Parker, Centerville, Marion, Viborg, Irene, Hurley, Chancellor,
Canton, Lennox, Tea, Harrisburg, Tyndall, Scotland, Springfield,
Avon, Tabor, Yankton, Vermillion, North Sioux City, Beresford,
Elk Point, Alcester, and Jefferson
347 PM CDT Thu Jul 7 2022

Scattered thunderstorms forming along a weak boundary...situated
across portions of northwest Iowa, northeast Nebraska, as well as
eastern South Dakota...may produce brief funnel clouds. Any
funnel clouds that develop are expected to be weak and not touch
the ground. However if you feel your safety is threatened please
seek shelter.

Nearby

Flash Flood Warnings in Iowa, 2022Flash Flood Warnings in South Dakota, 2022Flash Flood Warnings in Nebraska, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.